Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 76, NWS Huntsville, AL

December 7, 20046 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Dec 7, 2004, 12:59 AM CST for 6 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2004, 12:59 AM CST (06:59 UTC)
Expired
Dec 7, 2004, 7:00 AM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 070659
FFWHUN
ALC033-059-077-079-083-089-TNC051-103-127-071200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 AM CST TUE DEC 7 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA
  LAWRENCE COUNTY IN NORTHWEST ALABAMA
  MOORE COUNTY IN SOUTHERN MIDDLE TENNESSEE
  LINCOLN COUNTY IN SOUTHERN MIDDLE TENNESSEE
  FRANKLIN COUNTY IN SOUTHERN MIDDLE TENNESSEE

* UNTIL 700 AM CST

* AT 1259 AM CST...WEATHER SERVICE RADAR INDICATED RAINFALL 
CONTINUING ACROSS THE TENNESSEE VALLEY.  ANOTHER AREA OF SHOWERS AND 
THUNDERSTORMS WILL MOVE IN FROM MISSISSIPPI OVERNIGHT.  AFTER 
WIDESPREAD THREE TO FOUR INCHES OF RAIN FELL...AN ADDITIONAL ONE TO 
TWO INCHES WILL BE POSSIBLE THROUGH MID-MORNING.  LOCALLY HIGHER 
AMOUNTS WILL BE POSSIBLE IN THE STRONGER THUNDERSTORMS.  

RUNOFF FROM THIS RAINFALL WILL KEEP AREA RIVERS...CREEKS AND STREAMS 
AT OR ABOVE BANKFULL TONIGHT.  NUMEROUS ROADS HAVE BEEN REPORTED 
UNDER WATER ACROSS PORTIONS OF THE TENNESSEE VALLEY.  HEAVY RAIN 
WILL RESULT IN CONTINUED FLOODING OVERNIGHT...ESPECIALLY IN 
LOW-LYING AREAS.  

* SOME LOCATIONS AFFECTED INCLUDE...
  ATHENS...FLORENCE...HARVEST...HUNTSVILLE...LEXINGTON...  
MADISON...MOULTON...MUSCLE SHOALS...PHIL CAMPBELL...SHEFFIELD...TOWN 
CREEK...FAYETTEVILLE...LYNCHBURG...WINCHESTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. IF DRIVING...TURN AROUND DONT DROWN

LAT...LON 3530 8598 3500 8588 3500 8631 3454 8636
      3457 8680 3468 8710 3431 8713 3437 8814
      3499 8807 3500 8685 3526 8681 3539 8630

$$ 

PB
1 follow-up statement
000 
WGUS74 KHUN 071115
FFSHUN
ALC033-059-077-079-083-089-TNC051-103-127-071300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 AM CST TUE DEC 7 2004

...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN...LAUDERDALE...
LIMESTONE...MADISON...COLBERT...LAWRENCE...MOORE AND LINCOLN COUNTIES
UNTIL 700 AM CST...

AT 515 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER MUCH OF THE WARNED AREA. ADDITIONAL 
RAINFALL OF AN INCH IS OCCURRING WITH THE MAIN LINE OF HEAVY SHOWERS 
AND THUNDERSTORMS...AS IT MOVES ACROSS THE AREA. WITH STORM TOTALS 
OF FOUR TO SIX INCHES HAVING ALREADY OCCURRED IN SOME LOCATIONS... 
THIS ADDITIONAL RAIN WILL ONLY ADD TO AN ALREADY DANGEROUS FLOODING 
THREAT.

MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING EARLY THIS 
MORNING. IF YOU SEE WATER OVER A ROADWAY...DO NOT TAKE ANY CHANCES 
TURN AROUND...DONT DROWN

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR 
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH 
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES 
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE 
FLOOD.

A FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TODAY.

LAT...LON 3556 8573 3501 8587 3499 8631 3453 8637
      3456 8675 3466 8710 3430 8710 3430 8821
      3502 8820

$$

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 12:15 AM CST, 44 minutes earlier.

Area forecast discussion, Dec 7, 12:15 AM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 AM CST TUE DEC 7 2004

.UPDATE...
HAVE SENT OUT ANOTHER UPDATE TO REMOVE MIDNIGHT WORDING.  CONVECTION
INITIATING IN MS SLOWLY WORKING ITS WAY TOWARD FA.  ANOTHER ROUND OF
HEAVY RAINFALL WILL AFFECT VALLEY AFTER ABOUT 3 AM.  FLOOD WATCH
WILL CONTINUE THRU NOON TUESDAY AND FFW FOR PORTIONS OF THE AREA
WILL PROBABLY CONTINUE THROUGH AT LEAST MID-MORNING. ALL IN ALL...AN
EVEN WETTER NIGHT WILL TOP OFF AN ALREADY SATURATED DAY.  WILL
CONTINUE TO MONITOR CONVECTIVE TRENDS...BUT FEEL MOST SVR SHOULD
REMAIN JUST TO OUR SOUTH IN MOST UNSTABLE AIR.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH NOON TUESDAY.
TN...FLOOD WATCH THROUGH NOON TUESDAY.

&&

PB
Hazardous weather outlook, Dec 6, 9:30 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CST MON DEC 6 2004

ALZ001>010-016-TNZ076-096-097-071100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
930 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

PERIODS OF RAIN...AND A FEW THUNDERSTORMS WILL CONTINUE OVERNIGHT AS
A WARM FRONT REMAINS OVER THE TENNESSEE VALLEY.  AN AREA OF SHOWERS
AND THUNDERSTORMS EXTENDING FROM MISSOURI TO ARKANSAS AND SOUTHEAST
TEXAS WILL MOVE EASTWARD OVERNIGHT...AND BEGIN AFFECTING NORTHWEST
ALABAMA LATE TONIGHT.  THIS LINE OF STRONG TO SEVERE STORMS WILL
AFFECT NORTHWEST ALABAMA BETWEEN 5-7 AM.  IT STILL APPEARS THAT
INSTABILITY WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD
SEVERE WEATHER OUTBREAK. HOWEVER...GIVEN A STRONG WIND FIELD THAT
WILL BE IN PLACE...THUNDERSTORMS THAT DO FORM WILL HAVE THE
POTENTIAL TO PRODUCE STRONG WINDS OF 40 TO 60 MPH...AND PERHAPS AN
ISOLATED TORNADO.

BESIDES DAMAGING WINDS...LOCALLY HEAVY RAINFALL IS EXPECTED...WHERE
AN ADDITIONAL 1/2 TO 1 INCH OF RAIN IS EXPECTED THROUGH THE EARLY
AFTERNOON TUESDAY. WITH THE GROUND COMPLETELY SATURATED FROM RECENT
RAINS... FLOODING IS LIKELY ACROSS MOST AREAS AND ALONG CREEKS...
STREAMS AND SOME RIVERS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE LINE OF STORMS WILL CONTINUE MOVING ACROSS THE TENNESSEE VALLEY
TUESDAY MORNING. AREAS ALONG AND EAST OF I 65 WILL BE AFFECTED FROM
6 AM TO NOON. A COLD FRONT WILL MOVE EASTWARD DURING TUESDAY...AND
PUSH THE LINE OF SHOWERS AND THUNDERSTORMS ACROSS THE VALLEY THROUGH
THE MID AFTERNOON HOURS.

DRIER WEATHER WILL RETURN TUESDAY AFTERNOON FROM WEST TO EAST IN THE
WAKE OF THE COLD FRONT.

ANOTHER ROUND OF RAINFALL WILL BE POSSIBLE AFTER MIDWEEK...AS
ANOTHER STORM SYSTEM APPROACHES THE AREA. THIS NEXT BOUT OF RAINS IS
EXPECTED TO OCCUR FROM LATE WEDNESDAY THROUGH MOST OF THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED FROM LATE TONIGHT THROUGH EARLY AFTERNOON ON TUESDAY.

RSB

In the hours before

Local storm report, Dec 6, 7:17 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CST MON DEC 06 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      4 ENE RED BAY           34.46N 88.07W
12/06/2004                   FRANKLIN           AL   EMERGENCY MNGR

            SR247 WAS CLOSED DUE TO LANDSLIDE NEAR MILE MARKER 5 IN
            THE SHILOH CHURCH AREA.

0200 PM     FLASH FLOOD      MUSCLE SHOALS           34.74N 87.67W
12/06/2004                   COLBERT            AL   EMERGENCY MNGR

            PORTIONS OF SR113 WERE COVERED WITH STANDING WATER.

0200 PM     FLASH FLOOD      SE HUNTLAND             35.06N 86.27W
12/06/2004                   FRANKLIN           TN   EMERGENCY MNGR

            1-3 INCHES COVERING SEVERAL ROADS

0200 PM     FLASH FLOOD      FLORENCE                34.83N 87.67W
12/06/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            HWY 20 AND HWY 72/43 UNDERPASS WAS CLOSED BECAUSE OF
            FLOODING.

0230 PM     FLASH FLOOD      HUNTSVILLE              34.73N 86.59W
12/06/2004                   MADISON            AL   EMERGENCY MNGR

            NUMEROUS INTERSECTIONS IN EAST HUNTSVILLE WERE
            UNDERWATER. SHIELDS/STANWOOD INTERSECTION NEAR 72 EAST
            HAD BEEN BARRICADED.

0355 PM     FLASH FLOOD      ATHENS                  34.80N 86.97W
12/06/2004                   LIMESTONE          AL   EMERGENCY MNGR

            SOME ROADS IN LIMESTONE COUNTY WERE COVERED WITH WATER.

0437 PM     FLASH FLOOD      10 N HUNTSVILLE         34.88N 86.59W
12/06/2004                   MADISON            AL   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLOODING NORTHERN MADISON COUNTY NEAR
            TONEY. MANY LOCATIONS OFF OF PULASKI PIKE NORTH OF
            PATTERSON WAS UNDERWATER. SPORADIC FLOODING HAS BEEN
            REPORTED IN HUNTSVILLE.

0440 PM     FLASH FLOOD      MERIDIANVILLE           34.85N 86.57W
12/06/2004                   MADISON            AL   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED SOME ROADS BARRICADED IN
            THE MERIDIANVILLE AREA.

0510 PM     FLASH FLOOD      2 E HARVEST             34.86N 86.71W
12/06/2004                   MADISON            AL   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED WATER COVERING FIELDS...
            WALL TRIANA AND ORVILLE SMITH ROADS.

0530 PM     FLASH FLOOD      5 E CHEROKEE            34.76N 87.88W
12/06/2004                   COLBERT            AL   TRAINED SPOTTER

            SOIL WAS WASHING AWAY AND STORM DRAINS FILLING. BUZZARDS
            ROOST CREEK TO BANKFULL UNDER HWY 72.

&&

RSB
Special weather statement, Dec 6, 8:36 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
836 PM CST MON DEC 6 2004

ALZ009-010-070330-
DE KALB AL-JACKSON AL-
INCLUDING THE CITIES OF...BRIDGEPORT...FORT PAYNE...
RAINSVILLE AND SCOTTSBORO
836 PM CST MON DEC 6 2004

...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINS AFFECTING
JACKSON AND DEKALB COUNTIES...

DOPPLER RADAR AT 836 PM CST INDICATED A LINE OF SHOWERS EXTENDING
FROM THE RUSSELL CAVE MONUMENT...TO SOUTH OF SECTION...MOVING EAST
NORTHEAST AT 35 MPH. LOCAL RAINFALL AMOUNTS FROM THIS LINE OF SHOWERS
WILL AVERAGE FROM 1/2 TO 1 INCH OF RAIN...WHICH MAY PRODUCE SOME
FLOODING OF FLOOD PRONE AREAS.

PERSONS IN THE AREA ARE ADVISED TO KEEP A CLOSE EYE ON NEARBY
CREEKS...STREAMS...AND CULVERTS FOR RAPIDLY RISING WATER. IF WATER
APPROACHES YOUR AREA...MOVE TO HIGHER GROUND IMMEDIATELY...AND NEVER
TRY TO DRIVE THROUGH MOVING WATER IN A VEHICLE.

THESE SHOWERS MAY PRODUCE WIND GUSTS TO 45 MPH...AND A FEW RUMBLES OF
THUNDER.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 6:55 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Madison6 hr
Dec 7, 3:18 AM CSTSevere Thunderstorm WarningHUNFranklin27 min
Dec 7, 3:45 AM CSTSevere Thunderstorm WarningHUNFranklin30 min
Dec 7, 3:54 AM CSTSevere Thunderstorm WarningHUNColbert21 min
Dec 7, 5:15 AM CSTSevere Thunderstorm WarningHUNCullman45 min
Dec 7, 5:32 AM CSTFlash Flood WarningHUNMorgan3 hr
Dec 7, 5:42 AM CSTFlash Flood WarningHUNJackson3 hr

Nearby

Flash Flood Warnings in Alabama, 2004Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.